Indiana, 2008Damaging Winds in Indiana, September 12, 2008
September 12, 2008 · NWS IND · 2 events in 1 county or zone
Mainly isolated thunderstorms developed during the early evening in concert with a slow northward movement of a differential heating enhanced boundary that roughly paralleled the Interstate-70 corridor from Missouri into the southern portions of Illinois and Indiana. though mainly across Missouri and southern Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mainly isolated thunderstorms developed during the early evening in concert with a slow northward movement of a differential heating enhanced boundary that roughly paralleled the Interstate-70 corridor from Missouri into the southern portions of Illinois and Indiana. Within this corridor...both deep layer/low level wind profiles were conducive for small supercells/low level rotation...though mainly across Missouri and southern Illinois. The severe threat diminished shortly after sunset as the boundary layer decoupled sufficiently to temper updraft vigor. Due to the anticipated marginal/isolated nature of the severe risk a watch was not issued for central Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 12, 1:41 PM EST, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 12, 1:41 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
241 PM EDT FRI SEP 12 2008
.DISCUSSION...
VERY CHALLENGING FCST REGARDING PLACEMENT AND AMOUNT OF RAIN AHEAD
OF THE CD FNT AND VARIOUS DISTURBANCES FM WRN TROF AND EVEN MORE SO
WITH THE REMNANTS OF IKE LATE IN THE WEEKEND. CURRENTLY...NRN AND
ERN FA WERE COVERED WITH RN...WHILE THE S AND W SAW SCT ACTIVITY.
LAST NGT...A COUPLE OF OUR SW COUNTIES RECEIVED OVER 4 INCHES OF RN
WITH LOW LVL JET CLOSE BY. MEANWHILE...QUASI-STNRY FNT EXTENED FM
SRN IL INTO CNTRL KS AND IKE WAS GETTING EVER CLOSE TO THE SERN TX
COAST.
MODELS ARE IN GOOD AGREEMENT ON HAVING IKE BECOME ABSORBED IN THE
FAST SW UPR FLOW AHEAD OF THE WRN TROF SATURDAY NGT. IN THE
MEANTIME...THE FNT CURRENTLY ACRS SRN MI AND CNTRL KS WL TAKE A DIVE
SE ACRS INDIANA SAT NGT DRIVEN BY NRN STREAM TROF. FINALLY...IKE TO
RIDE ALONG THE FNT ACRS SRN OR CNTRL PARTS OF INDIANA SUNDAY WHICH
SHOULD GIVE US THE HIGHEST PD OF QPF. THE CHALLENGE WL BE FINDING
THE HEAVIEST PRECIP AXIS THEN. THE GFS WAS THE FURTHEST N TAKING IKE
TO NEAR KOKOMO AT 00Z MON...WHILE THE EURO HAD IT ACRS SERN INDIANA.
THE NAM WAS MUCH FURTHER S ALONG THE OH RVR. PREFER THE EURO AND GFS
WHICH HAVE BEEN MORE CONSISTANT WITH THR REMNANTS OF IKE. THIS WOULD
BRING THE HEAVIEST PRCEIP AXIS OF OVER 3 INCHES ACRS NWRN PARTS OF
INDIANA LATE SUNDAY/SUNDAY NGT.
MEANWHILE...IN THE SHORT-TERM...THE LOW LVL JET AND BEST LOW LVL
CNVRG AND UPR DVRG WL CONT TO DRIFT N TODAY AND TNGT ALONG WITH THE
BULK OF THE PRECIP...SO WENT WITH HIGHEST POPS NW WITH OCCASIONAL
COMPARED TO GOOD CHC S. LOW LVL JET REMAINS ACRS OUR NWRN COUNTIES
TOMORROW AND WITH 30-40 KT LOW LVL SHEAR...AREA IS IN SLGT RISK.
POSSIBLY SOME SPINUPS THERE ESP IF THERE ARE ANY BREAKS IN THE SS
WHICH COULD HELP REALIZE THE 1000 J/KG MODEL MUCAPE. ADDITONAL
TORNADO THREAT SUNDAY WITH THE REMNANTS OF IKE AND 65KT LOW LVL JET.
AFTERNOON HIGH TEMPS LOOK WAY TOO HIGH WITH BULK OF THE FA EXPECTED
TO SEE LITTLE TO NO SS. HOWEVER...OVERNGT LOWS FROM MOS ARE PRETTY
CLOSE AND LOOK GOOD WITH AIRMASS IN PLACE AND EXPECTING SATURATION.
&&
.AVIATION...DISCUSSION FOR 121800Z TAF ISSUANCE.
CONDS WL BEGIN TO IMPROVE AT THE SITES WITHIN THE NEXT COUPLE OF
HOURS AS THE WAVE OF PRECIP SLOWLY DRIFTS TO THE N. AFTER PRECIP MVS
OUT CIGS WL RISE TO MVFR AND THEN VFR BY AROUND 20-22Z. OVRNIGHT
EXPECT ANOTHER PD OF RAIN BASED ON FCST SNDINGS AND THEN VSBYS WL
DROP TO IFR WITH LOTS OF MOISTURE AVAILABLE.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...CP
PUBLIC...MK
Hazardous weather outlook, Sep 12, 1:56 PM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
256 PM EDT FRI SEP 12 2008
INZ031-038>042-045>049-051>057-060>065-067>072-131000-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
256 PM EDT FRI SEP 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME BUT LIGHTNING IS A HAZARD
WITH ANY STORM THAT FORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY SATURDAY THROUGH
MONDAY. HEAVY RAINFALL WILL ALSO BE POSSIBLE ESPECIALLY SUNDAY
AND SUNDAY NIGHT ASSOCIATED WITH THE REMNANTS OF IKE. SEVERAL INCHES
OF RAIN ARE POSSIBLE THROUGH MONDAY. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...BUT FLOODING COULD BECOME A THREAT BY
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>030-035>037-043-044-131000-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-
VERMILLION-PARKE-
256 PM EDT FRI SEP 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME BUT LIGHTNING IS A HAZARD
WITH ANY STORM THAT FORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY SATURDAY THROUGH MONDAY.
HEAVY RAINFALL WILL ALSO BE POSSIBLE ESPECIALLY SUNDAY AND SUNDAY
NIGHT ASSOCIATED WITH THE REMNANTS OF IVAN. SEVERAL INCHES OF RAIN
ARE POSSIBLE THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE
WEATHER TOMORROW AFTERNOON AND NIGHT. ISOLATED TORNADOES AND
DAMAGING WINDS ARE POSSIBLE. FLOODING COULD BECOME A THREAT BY
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
KOCH
In the hours before
Special weather statement, Sep 12, 3:09 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT FRI SEP 12 2008
INZ068-069-122115-
MARTIN IN-DAVIESS IN-
409 PM EDT FRI SEP 12 2008
...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN DAVIESS AND MARTIN
COUNTIES...
A STRONG THUNDERSTORM IS MOVING THROUGH SOUTHERN PORTIONS OF DAVIESS
AND MARTIN COUNTIES. AT 412 PM EDT...THIS STORM WAS LOCATED NEAR
GLENDALE STATE FISH AND WILDLIFE AREA...OR JUST SOUTH OF MONTGOMERY
AND CANNELBURG...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF
PRODUCING SMALL HAIL...WIND GUSTS TO 40 MPH...DEADLY LIGHTNING...AND
VERY HEAVY RAIN. MOVE INDOORS UNTIL THIS STORM HAS PASSED. BE ALERT
FOR PONDING OF WATER ON ROADS...AND FLOODING OF LOW LYING AREAS.
AREAS IN THE PATH OF THIS STORM INCLUDE
ALFORDSVILLE...LOOGOOTEE...SOUTH MARTIN...WINDOM...AND OTHER RURAL
AREAS OF SOUTHERN DAVIESS AND MARTIN COUNTIES.
NIELD
Special weather statement, Sep 12, 5:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
642 PM EDT FRI SEP 12 2008
INZ061-062-070-122345-
MONROE IN-GREENE IN-LAWRENCE IN-
642 PM EDT FRI SEP 12 2008
...STRONG THUNDERSTORM MOVING THROUGH GREENE COUNTY...
AT 640 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RURAL
SOUTHEAST GREENE COUNTY. THIS STORM WILL CONTINUE MOVING TO THE EAST
AT 25 MPH...AND WILL AFFECT OWENSBURG...AS WELL AS PORTIONS OF
SOUTHWEST MONROE COUNTY...AND NORTHWEST LAWRENCE COUNTY. THIS STORM
IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 40 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. MOVE INDOORS UNTIL THIS STORM HAS
PASSED.
NIELD
Thunderstorm Wind, Lawrence
- When
- September 12, 6:25 PM EST
- Where
- Lawrence County, 1.48 mi NNE of Springville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.950, -86.610
Trees were blown down by thunderstorm winds north of Springville.
Thunderstorm Wind, Lawrence
- When
- September 12, 6:30 PM EST
- Where
- Lawrence County, Springville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.930, -86.620
Trees were blown down by thunderstorm winds in a few areas in the northern part of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Texas, September 12 to 14, 200836 deaths · 2,409 injured · $13 billion · 25 events
- Flash Flooding and Flooding in Missouri, September 12 to 14, 20084 deaths · $32,000 · 32 events
- Hurricane and Tropical Storm in Texas, September 12 to 14, 20081 death · $1.3 billion · 8 events
- Hurricane and Tornadoes in Louisiana, September 12 to 15, 2008$659 million · EF2 · 21 events
- Storm Surge and High Surf in Texas, September 12 to 14, 20081 death · 2 injured · $3.7 million · 6 events
- Flash Flooding and High Wind in Missouri, September 12 to 14, 2008$165,000 · 52 kt wind · 41 events
- Flash Flooding and Flooding in Iowa, September 12 to 13, 2008$335,000 · 8 events
- Flooding in Iowa, September 12 to 16, 2008$40,000 · 3 events
- Tornadoes and Flash Flood in Kansas, September 12, 2008EF1 · 6 events
- Storm Surge in Texas, September 12 to 15, 2008$20,000 · 3 events
- Flash Flood in Colorado, September 12, 2008$20,000 · 1 event
- Flash Flooding in Missouri, September 12, 20089 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133135, 133139.